Fatal anaphylactic reaction during anesthesia

  • Izidor Kern
  • Mihaela Zidarn
  • Marko Bitenc

Abstract

Background: Incidence of anaphylactic reactions occuring during anesthesia is not known. They occur most often in the induction  phase and can present with different levels of severity, also as an anaphylactic shock. Neuromuscular blocking drugs are the most frequently involved substances.

Case presentation: We  report a case of a 77-year old female patient with granulomatous inflammation of unknown etiology. Surgical  biopsy of a neck lymph node was indicated. During the induction of anesthesia using propofol and succinylcholine she developed severe anaphylactic reaction presented with bronchospasm and cardiac arrest. Despite 80 min continous cardiopulmonary resuscitation the patient died. Elevated tryptase level in the patient’s blood sample taken before death confirmed anaphylactic reaction. On autopsy we confirmed the tuberculous etiology of generalized granulomatous inflammation.

Conclusions: It is important to recognize anaphylactic reaction during anesthesia early and to take adequate measures in order to prevent unfavorable outcome. Tryptase assay of a blood sample taken during life or postmortem may help to identify anaphylactic reaction.

Downloads

Download data is not yet available.
Published
2012-01-01
How to Cite
1.
Kern I, Zidarn M, Bitenc M. Fatal anaphylactic reaction during anesthesia. ZdravVestn [Internet]. 1Jan.2012 [cited 16Jun.2019];81(1). Available from: https://vestnik.szd.si/index.php/ZdravVest/article/view/827
Section
Case report, short scientific article